Come join others currently navigating treatment in our weekly Zoom Meetup! Register here: Tuesdays, 1pm ET.
Fill Out Your Profile to share more about you. Learn more...

Internal breast pain after radiation

Hi all. I had 16 whole breast treatments. My symptoms were itcy, red skin, tenderness, with mild / moderate internal sharp pains. I finished my 5 boosts 2 days ago and the internal pain has increased considerably. Continuous sharp nerve pain and even my lumpectomy and node incisions seem annoyed after being completely healed.

Have you experienced this? I assume it is due to the targeted beam to the lump site. Thanks for your thoughts.

Tagged:

Comments

  • moderators
    moderators Posts: 7,683

    @mamafree, welcome to Breastcancer.org, and congratulations on completing your 16 whole breast treatments and the recent 5 boosts!

    We're sorry for the pain you're experiencing and hope you get responses soon! Reaching out to our community is a great way to connect with others who may have gone through similar experiences, so feel free to explore also our Fall/Winter 2023/2024 Radiation Thread where you can connect with other members who have just finished treatment. You may want to try posting there too!

    Hope this helps! Looking forward to hearing more from you soon!

    The Mods

  • maggie15
    maggie15 Member Posts: 766

    Hi @mamafree , I'm sorry that you are dealing with post radiation pain. Often it goes away with time but I'm still dealing with it two and a half years later. To my RO's surprise I can accurately identify my entire radiation field. The pain is worse at both the lumpectomy and SNB sites which had healed up fine after surgery. My RO attributes it to radiation nerve damage which was exacerbated by a thermal burn in the same area so my experience is not entirely typical.

    About a year after finishing rads I had a series of acupuncture treatments which helped some. I wear lose fitting tops along with a bra that has no support since any pressure from clothing makes the pain worse and I "tent" my blankets so they don't touch my chest. I take gabapentin to help me sleep at night and try to avoid breathing deeply since inflating the lungs ramps up the pain from tolerable to severe in spots.

    I would contact the RO and let him/her know about your symptoms. You'll probably be told to wait six weeks to a couple of months to see if it improves with time. If not, contact your RO again. Most people don't have more than one follow up appointment but I still see my RO regularly. I hope the pain resolves on its own.

  • mamafree
    mamafree Member Posts: 2

    Thanks @maggie15 for sharing. I'm sorry you are still having such pain. Are you also taking an estrogen inhibitor? I just started tamoxifen and am not looking forward to menopausal symptoms (again). Take care.

  • maggie15
    maggie15 Member Posts: 766

    Hi mamafree, I never took tamoxifen so no words of wisdom. Some people tolerate it well so I hope you are one of them. There are various threads on all aspects of tamox on this website. Good luck going forward!